Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 231, NWS Shreveport, LA

June 12, 1997LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 1997, 5:43 PM CDT for LaSalle Parish, Louisiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 5:43 PM CDT (22:43 UTC)
Expired
Jun 12, 1997, 6:15 PM CDT
In force
32 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:45 PM CDTThunderstorm Wind 60Jena, LASeveral trees and power lines were toppled by the high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 122243 RRA
SVRSHV
LAC059-122315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTH LOUISIANA
 
   ...LA SALLE PARISH
 
AT 540 PM CDT...DOPPLER RADAR IN SHREVPORT DETECTED A SEVERE
THUNDERSTORM 7 MILES NORTHEAST OF JENA. THIS STORM WAS MOVING TO THE
EAST SOUTHEAST AT NEAR 10 MPH AND WILL LIKELY PRODUCE HAIL LARGE THAN
DIMES AND DAMAGING WINDS IN EXCESS OF 60 MPH AS IT MOVES SLOWLY ACROSS
EXTREME EASTERN LA SALLE PARISH.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDZIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 3:15 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT THU JUN 12 1997

BAND OF STG TSTMS SLIDING SOUTH THRU NORTH LA BEHIND OUTFLOW BNDRY.
WITH SPEED OF MVMNT AND AMOUNT OF STABILITY IN WAKE...WILL NOT EXPECT
REDEVELOPMENT THRU EVE. MODELS DIFFER ON TIMING OF LARGE SHORT WAVE
PASSING JUST NORTH OF AREA...WITH NGM THE FASTEST AND AVN THE SLOWEST.
GENERAL SOLN IS FOR MAIN ENERGY IN NORTH CWA WITH HIGHEST INSTABILITY
EAST TX. MEDIATING ETA CENTERS ACTIVITY AROUND MIDDAY FRI WITH CLRG
FRI EVE AS LOW MOVES INTO WEST TN. ACTIVITY FORMING TO NORTH ON FRI
IN NW FLOW WILL ALSO LIKELY TO CLIP AT LEAST NE CWA. FWC AND FAN AGREE
ON LOW TEMPS WHICH LOOK GOOD WITH CURRENT DEWPOINT FIELDS. HOWEVER...
WILL GO WITH COOLER FAN HIGHS DUE TO CLD CVR ON FRI AND RENEWED NW
FLOW ON SAT.

SHV 70/86/70/87  2522    MLU 70/88/71/87  1341

VII

In the hours before

Special weather statement, Jun 12, 1:10 PM CDT, 4 hours 33 minutes before
ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>
138-149>153-165>167-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU JUN 12 1997

STRONG THUNDERSTORMS CONTINUED TO INCREASE IN INTENSITY THIS
AFTERNOON ALONG A GUST FRONT LOCATED FROM NEAR FARMERVILLE LOUISIANA
WEST TO 15 MILES NORTH OF SHREVEPORT TO NEAR GILMER TEXAS. THIS GUST
FRONT WAS MOVING SOUTH AT 30 MPH.

THE STRONGEST THUNDERSTORMS AT 110 PM WERE OVER NORTHWEST CADDO AND
NORTH BOSSIER PARISHES IN LOUISIANA. THESE THUNDERSTORMS WERE CAPABLE
OF PRODUCING HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS WERE SCATTERED
OVER MUCH OF EXTREME NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS...
AND OVER SOUTHWEST ARKANSAS BETWEEN TEXARKANA AND MAGNOLIA. THE
THUNDERSTORMS WERE BUILDING SOUTH AS THE GUST FRONT MOVED SOUTH.

THE THUNDERSTORMS WERE MOVING INTO MOIST AND UNSTABLE AIR SO A FEW OF
THEM COULD BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS.

3
Special weather statement, Jun 12, 1:16 PM CDT, 4 hours 27 minutes before
ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>
138-149>153-165>167-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU JUN 12 1997

STRONG THUNDERSTORMS CONTINUED TO INCREASE IN INTENSITY THIS
AFTERNOON ALONG A GUST FRONT LOCATED FROM NEAR FARMERVILLE LOUISIANA
WEST TO 15 MILES NORTH OF SHREVEPORT TO NEAR GILMER TEXAS. THIS GUST
FRONT WAS MOVING SOUTH AT 30 MPH.

THE STRONGEST THUNDERSTORMS AT 110 PM WERE OVER NORTHWEST CADDO AND
NORTH BOSSIER PARISHES IN LOUISIANA. THESE THUNDERSTORMS WERE CAPABLE
OF PRODUCING HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS WERE SCATTERED
OVER MUCH OF EXTREME NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS...
AND OVER SOUTHWEST ARKANSAS BETWEEN TEXARKANA AND MAGNOLIA. THE
THUNDERSTORMS WERE BUILDING SOUTH AS THE GUST FRONT MOVED SOUTH.

THE THUNDERSTORMS WERE MOVING INTO MOIST AND UNSTABLE AIR SO A FEW OF
THEM COULD BECOME SEVERE WITH LARGE HAIL OR *DAMAGING WINDS.

3

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.